Occasionally we hear that enzalutamide (Xtandi) increases the risk of having a seizure, especially in men who for some reason already have an increased risk. Are seizure rates in men with an increased risk factor affected by treatment with enzalutamide?
In an analysis of the UPWARD study, which was an open-label safety study of 423 men receiving enzalutamide for metastatic castration-resistant prostate cancer, 4 men experienced a confirmed seizure within the 4-month study period and 3 men had a confirmed seizure following the 4-month study period. This incidence is similar to that in men with metastatic castration-resistant prostate cancer and similar seizure risk factors but no enzalutamide exposure.
It is reasonable to conclude that men taking Xtandi do not increase their seizure incidence even if they have an increased risk of having seizures outside of taking the drug.
Author Affiliations Article Information
JAMA Oncol. Published online December 7, 2017. doi:10.1001/jamaoncol.2017.3361
Joel T. Nowak, MA, MSW wrote this Post. Joel is the CEO/Executive Director of Cancer ABCs. He is a Cancer Thriver diagnosed with five primary cancers - Thyroid, Metastatic Prostate, Renal, Melanoma, and the rare cancer Appendiceal cancer.